Texas, 2022

Hail and Damaging Wind in Texas, May 13, 2022

May 13, 2022 · NWS FWD · 9 events in 6 counties and zones

Showers and thunderstorms developed over the Big Country along a dryline, and over Northwest Texas near a stationary front, the afternoon of Friday May 13. Some of these storms became severe as they moved into western and northwestern portions of the forecast area Friday evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed over the Big Country along a dryline, and over Northwest Texas near a stationary front, the afternoon of Friday May 13. Some of these storms became severe as they moved into western and northwestern portions of the forecast area Friday evening. Strong to damaging wind gusts developed farther east later in the evening due to heat burst winds associated with dissipating thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 1:50 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, May 13, 1:50 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
250 PM CDT Fri May 13 2022

...New Long Term...

.SHORT TERM... /Issued 132 PM CDT Fri May 13 2022/
/Today through Saturday/

A line of unexpected showers continues to move east across our
eastern counties this afternoon. An omen for Friday the 13th and
what is come later today? I hope not!

A hot and breezy afternoon is in store while we monitor for
convective development to our west and northwest along a dryline
and stalled front, respectively. CAM guidance with each model run
shows slight differences in where and how much convection
develops this afternoon along these boundaries, but there
continues to be some run-to-run consistency that isolated to
scattered storms will form in these two areas. Forecast soundings
indicate moderate CAPE, a weak or no cap, and decent shear values
around 30-40 kts across our western counties late this afternoon
into the early evening hours where these storms may enter after 5
pm. Therefore a small threat for strong or severe storms is
possible within a window of 5-8 pm generally along and west of a
line from Goldthwaite to Palo Pinto to Bowie. As convection moves
east towards our western counties and/or southeast towards our
northwestern counties, it should weaken, but rain/showers may
continue to move across the region through the overnight hours.
Have adjusted PoPs up for a good portion of the region this
evening and overnight but still kept them at values less than 35
percent for now. Strong and gusty winds will be the main threat,
but hail will be possible with the initial storms. Gusty winds
could continue into the overnight hours with decaying storms/rain.

Saturday is expected to be another hot day with highs in the 90s
across the region. The potential for more storms somewhere in the
region is slowly increasing but will likely be dependent on where
the stalled front has moved to and where any other residual
boundaries will be from overnight convection. For now, have
included a 20 PoP across our southwest counties where some CAMs
are indicating convection occurring. Strong or severe storms could
again be possible.

JLDunn

&&

.LONG TERM... /NEW/
/Saturday Night Onward/

Summer-like weather will continue through the second half of the
weekend and beyond as a potent mid-level ridge keeps a tight grip
over North and Central Texas. However, a series of shortwaves
will cause the ridge to become less pronounced late this weekend
and into early next week. This will allow a weak front to slide
southward out of Oklahoma and stall somewhere across North Texas.
Any showers and thunderstorms associated with the front are
expected to remain to our east/northeast.

Quiet weather will continue for the remainder of the work week,
but unseasonable warmth will persist. Record-breaking
temperatures are looking fairly likely on Monday and Tuesday for
our DFW climate site. For Waco, we could be contending with
record-setting temperatures each day of the forecast period
(Sunday through Friday). This will likely occur if we remain rain-
free through the end of the week, which most guidance is in
agreement with this solution. One caveat is there's some
uncertainty in our synoptic weather pattern beginning mid to late
this week, which could play a role in whether we're hot and dry
or less-hot with showers and storms. If our weather pattern
becomes more amplified, we could see rain chances return mid to
late this week with slightly lower temperatures. Right now, this
solution appears unlikely, so a hot and dry forecast was
maintained through the end of the period. However, we'll be
monitoring for any substantial shifts in guidance over the next
several days. Stay tuned (and keep your fingers crossed)!

Barnes

&&

.AVIATION... /Issued 132 PM CDT Fri May 13 2022/
/18Z TAFs/

Concerns: Showers possible in the DFW Metroplex tonight.

VFR will prevail through the remainder of the afternoon with south
to southeasterly winds at speeds between 10-15 kts. Later this
afternoon and early evening, convection is likely to develop to
our west and/or northwest along a combination of a stalled front
and dryline. This convection should weaken as it moves east, but
may maintain itself long enough into the I-35 corridor around the
DFW Metroplex. Have kept the mention of VCSH in the Metroplex TAFs
from 03-06Z. Otherwise, VFR conditions are expected to continue on
Saturday across the region. Some strands of stratus may move
across the region to the east of the TAF sites, but coverage is
expected to be minimal and did not mention in the KACT TAF.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  96  70  98  71 /  30   5   0   0   5
Waco                70  96  68  98  70 /  10  20   5   0   5
Paris               67  90  66  92  67 /  30   5   5   0  10
Denton              65  95  66  98  67 /  30   0   0   0  10
McKinney            67  93  67  95  68 /  30   5   0   0  10
Dallas              71  95  71  98  72 /  30   0   0   0   5
Terrell             68  92  67  95  69 /  30   5   0   0   5
Corsicana           70  93  69  96  71 /  20   5   0   0   5
Temple              68  95  67  98  68 /  10  20   0   0   0
Mineral Wells       65  97  66 102  68 /  30  10   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 13, 5:34 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
634 PM CDT Fri May 13 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
634 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

There is a slight chance of storms tonight across much of the
region. A strong to severe storm or two may be possible to the west
of Interstate 35/35W through the early evening. Damaging winds and
hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for storms mainly west of Interstate 35 and
south of Interstate 20 Saturday afternoon. A strong to marginally severe
storm may be possible, and damaging winds and hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed to the west of Interstate 35/35W
through the evening.

In the hours before

Special weather statement, May 13, 5:40 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
640 PM CDT Fri May 13 2022

TXZ115-140015-
Stephens TX-
640 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of central Stephens
County through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckenridge. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Breckenridge and Necessity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3270 9902 3286 9904 3287 9858 3257 9858
TIME...MOT...LOC 2340Z 180DEG 0KT 3278 9895

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

66

The radar

The Dyess AFB radar (KDYX), 39 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
May 13, 5:51 PM CST
Where
Stephens County, 1.16 mi W of Breckenridge
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.750, -98.920

A trained spotter reported golf ball sized hail about a mile west of Breckenridge, TX.

Hail, Stephens

When
May 13, 6:06 PM CST
Where
Stephens County, 3.49 mi E of Breckenridge
Measured
2.75 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
32.750, -98.840

Amateur radio reported baseball sized hail about 3 miles east of Breckenridge along Highway 180.

Hail, Young

When
May 13, 6:45 PM CST
Where
Young County, 1.35 mi WNW of Eliasville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.960, -98.770

The local fire department reported golfball sized hail about a mile west of Eliasville, TX along FM 1974.

Thunderstorm Wind, Eastland

When
May 13, 7:15 PM CST
Where
Eastland County, 0.58 mi E of Eastland Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.420, -98.810

The Automated Weather Observation System at Eastland Municipal Airport measured a 64 MPH wind gust.

High Wind, Tarrant

When
May 13, 9:43 PM CST
Where
Tarrant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Fort Worth Meacham Airport Automated Surface Observation System measured a 60 MPH wind gust.

High Wind, Hood

When
May 13, 10:32 PM CST
Where
Hood forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

A public report indicated power lines down 5 miles southwest of Cresson, TX.

High Wind, Tarrant

When
May 13, 10:46 PM CST
Where
Tarrant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A social media report estimated 60 MPH gusts in Edgecliff, TX.

High Wind, Johnson

When
May 13, 11:35 PM CST
Where
Johnson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

The Cleburne, TX Automated Weather Observation System measured a wind gust of 59 MPH.

High Wind, Johnson

When
May 13, 11:54 PM CST
Where
Johnson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Social Media
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A social media report indicated a measured wind gust of 62 MPH and a large tree toppled about 3 miles south of Keene, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030187, 1030189, 1030191, 1030193, 1030201, 1030202, 1030213, 1030216, 1030220.